Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS St. Louis, MO

April 5, 2017Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2017, 2:06 AM CDT for Randolph County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 2:06 AM CDT (07:06 UTC)
Expired
Apr 5, 2017, 2:30 AM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS53 KLSX 050706
SVRLSX
ILC157-050730-
/O.NEW.KLSX.SV.W.0055.170405T0706Z-170405T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
206 AM CDT WED APR 5 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Randolph County in southwestern Illinois...

* Until 230 AM CDT.

* At 206 AM CDT, a severe thunderstorm was located near Chester,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Eden,
  Blair, Rockwood, Kaskaskia, Welge, New Palestine and Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 8966 3783 8966 3783 8967 3781 8967
      3785 8974 3785 8979 3788 8980 3791 8984
      3787 8990 3787 8993 3793 8997 3795 8994
      3821 8960 3820 8959 3795 8960
TIME...MOT...LOC 0706Z 231DEG 49KT 3782 8981 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
580 
WWUS53 KLSX 050719
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
219 AM CDT WED APR 5 2017

ILC157-050730-
/O.CON.KLSX.SV.W.0055.000000T0000Z-170405T0730Z/
Randolph IL-
219 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN RANDOLPH COUNTY...

At 219 AM CDT, a severe thunderstorm was located near Bremen, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Eden,
Blair, Rockwood, Welge, New Palestine and Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 8966 3783 8966 3783 8967 3781 8967
      3785 8974 3785 8979 3788 8980 3792 8981
      3802 8983 3821 8960 3820 8959 3795 8960
TIME...MOT...LOC 0719Z 232DEG 43KT 3790 8967 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
548 
WWUS53 KLSX 050728
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
228 AM CDT WED APR 5 2017

ILC157-050738-
/O.EXP.KLSX.SV.W.0055.000000T0000Z-170405T0730Z/
Randolph IL-
228 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
WILL EXPIRE AT 230 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3785 8966 3783 8966 3783 8967 3781 8967
      3785 8974 3785 8979 3788 8980 3792 8981
      3802 8983 3821 8960 3820 8959 3795 8960
TIME...MOT...LOC 0728Z 231DEG 49KT 3797 8955 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:28 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 5, 12:28 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1228 AM CDT Wed Apr 5 2017

.UPDATE...
Issued at 850 PM CDT Tue Apr 4 2017

Line of showers and thunderstorms over western Missouri will
continue to move east this evening and move into central Missouri
between 9-11 pm and eastern Missouri thereafter. Latest objective
analysis shows that the line that is currently severe near SGF is
outrunning its limited amount of MUCAPE, so it should only have a
limited wind threat as it moves northeast into parts of east
central and southeast MO. Otherwise, still expect the CWA to see
widespread showers and thunderstorms tonight as the shortwave
trough currently over the southern Plains rotates around the upper
low and through our area by early Wednesday. The area still looks
on track to get 1 inch or more of rainfall tonight with locally
higher amounts where the heaviest thunderstorms area. Temperatures
still look good for tonight.

Britt

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 305 PM CDT Tue Apr 4 2017

The synoptic pattern early this afternoon features a potent and
compact PV anomaly ejecting into the Central Plains.  This feature
will be the main focus of the period, as it will bring
showers/thunderstorms to the region tonight into Wednesday.

The latest objective surface analysis shows a surface warm front
stretched across portions of central/eastern OK northeastward into
northwest AR and southwest MO.  To the north of this boundary, weak
mid-level frontogenesis coupled with some weak elevated instability
was leading to a band of showers, with even an isolated rumble or
two of thunder.  This fgen band is expected to weaken/dissipate with
time this evening as it pushes off to the east/northeast.

Attention will turn to the southwest this evening as the strong PV
anomaly ejects out into the Central Plains.  The approaching large-
scale forcing for ascent atop a developing low pressure system will
lead to showers/thunderstorms developing late this afternoon over
OK, spreading northeastward along the surface warm front/surface low
intersection overnight into central/eastern MO and western IL.  The
large scale forcing with this system is impressive with a coupled
upper-level jet structure and a negatively-tilted mid-level trough
axis.  This will lead to deep vertical motion along/north of the
warm front as a low-level jet around 50 knots focuses into the
boundary across south-central MO.  What will be lacking with this
system, however, is favorable thermodynamics for severe weather.
Most of the latest hi-resolution guidance and CAMs suggest that any
surface-based instability will be hard pressed to make it any
further into the LSX CWA than central/south-central MO.  Even
elevated instability will be rather meager, with values of 500-750
J/kg expected across the area.  While the strong forcing for ascent
may compensate a bit for the poor thermodynamics, the severe weather
risk looks fairly marginal in our area and agree with the SPC Dy1
Outlook.  Given the strong forcing and deep-layer moisture
convergence, this system should be an efficient rainfall producer.
Amounts of 1-2 inches are possible tonight into Wednesday (locally
higher) which may create a few minor flooding concerns.

Convection associated with the main warm advection wing of this
developing strong storm system will have pushed to the east by
Wednesday morning, perhaps allowing for a bit of a lull in the
shower/storm coverage in the mid morning hours.  However, by the
late morning hours and into the afternoon hours low to mid 50s
dewpoints will pool ahead of the deepening surface low which will
track through central/eastern MO and into western IL.  Above this, a
deepening upper-level low center will move overhead, helping to
steepen mid-level lapse rates.  This will allow for surface-based
instability (1000-2000 J/kg) to develop across extreme eastern MO
and much of western/central IL.  While the better jet-level dynamics
and stronger low-level wind fields look to focus just to the east of
the region, think there will be a small window (from about noon-4PM)
where we could see some strong to severe convection, mainly across
portions of Illinois.  A slower progression of this system would
increase this severe threat, while a quicker progression would
diminish it, thus continue to monitor the latest forecasts as we
fine tune the details.

KD

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 305 PM CDT Tue Apr 4 2017

A strong storm system moving thru our region will be ongoing at the
start of the period, with the overall system deepening and steering
a bit more to the right as it travels eastward.  Again it appears
the lack of cold air to tap, the slowness of the system in fully
maturing and closing off, and its track that looks too far to the
north, should keep pcpn-types all liquid as it moves thru any wet
snow chances looking pretty slim.  Even if it were to occur, it
would still be fighting the usual issues of boundary layer temps and
warm ground for anything to stick.  The NAM, and to a lesser
extent the EC, once again is the most aggressive in showing
potential for wet snow to mix in on the back side of the system but
even there the window is pretty small.  Otherwise, should begin the
period with high PoPs for pcpn for most areas, trending downward
steadily thru Wed night with pcpn coming to an end, possibly
carrying over after sunrise Thursday morning for a part of southern
IL.

Despite the clouds on the backside of the departing system, temps
should edge into the 30s early Thursday morning, rebounding to a
below average temp day on Thursday afternoon with readings in the
50s.  EC and GFS continue to show signals for some diurnally driven
SHRA south of I-70, which appears to be more of a timing issue on
where an upper level disturbance will be at max heating.  Have had a
slight chance mention past couple days and do not see a valid reason
on dropping it at this time.  Any showers that do develop should
dissipate by sunset.

A dry period is then expected for Friday thru Sunday, beginning
with what could be some patchy frost potential early Friday
morning with mins in the low-mid 30s.  Winds look very marginal
still for frost with the RIDGE axis setting up more to the west
(near KS/MO border) than I would like, and still being 3 days out,
have opted to leave out of this package but will bear watching on
whether a headline is needed or not.

Temps should edge closer to normal on Friday, with a bigger warmup
set for the weekend, with Sunday still looking to be the warmest,
with max temps approaching 80F expected.

Flow aloft becomes southwest by Sunday morning, but any rain chances
look to hold off until later Sunday night and thru early next week.
Mild to warm temps will persist ahead of a cold front that will drop
down by Tuesday along with the return of SHRA/TSRA.  SPC has a Day 6
outlook for a small part of our area with the greater
likelihood/better model consensus for areas to the west.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1214 AM CDT Wed Apr 5 2017

Showers and thunderstorms are currently moving or will soon move
across the terminals with MVFR/possible IFR conditions and some
wind gusts to 30KTS. These conditions will continue the next few
hours with a break later tonight and tomorrow morning. Then there
will be another round of showers and possible thunderstorms late
Wednesday morning and Wednesday afternoon. Ceilings will be mainly
MVFR through the period.

SPECIFICS FOR KSTL: Line of storms early in the period with MVFR/
possible IFR conditions and some wind gusts to 30KTS will move
east of the area by 09Z. A break in the showers and thunderstorms
are expected on Wednesday morning before additional showers and
possible thunderstorms develops on Wednesday afternoon. Ceilings
will be mainly MVFR through the period.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 4, 3:38 PM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Tue Apr 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated severe storms are possible late this evening and
overnight across central, east-central, and southeast Missouri.
The primary threats will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of severe storms will be possible during the early
to mid-afternoon hours of Wednesday across southwest Illinois.
The primary threats will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.
Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

TES

In the hours before

Local storm report, Apr 4, 11:35 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1135 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             CUBA                    38.06N  91.40W
04/04/2017  E0.88 INCH       CRAWFORD           MO   EMERGENCY MNGR

&&

EVENT NUMBER LSX1700355

GKS
Local storm report, Apr 4, 11:52 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             SULLIVAN                38.22N  91.17W
04/04/2017  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700356

GKS
Local storm report, Apr 5, 12:40 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     HAIL             3 SE HEMATITE           38.17N 90.45W
04/05/2017  E0.75 INCH       JEFFERSON          MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

MAB
Local storm report, Apr 5, 12:48 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             2 NE HEMATITE           38.22N 90.45W
04/05/2017  M1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

MAB
Local storm report, Apr 5, 1:05 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
105 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             WATERLOO                38.34N 90.16W
04/05/2017  E0.25 INCH       MONROE             IL   EMERGENCY MNGR

&&

MAB
Local storm report, Apr 5, 1:55 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     TSTM WND GST     FREDERICKTOWN           37.57N 90.30W
04/05/2017  E60 MPH          MADISON            MO   LAW ENFORCEMENT

            WINDS BETWEEN 50 AND 60 MPH. ALSO, PEA SIZED
            HAIL ON EAST SIDE OF TOWN.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:20 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair40 min
Apr 5, 4:51 AM CDTAreal Flood AdvisoryLSXGreene, Macoupin4 hr
Apr 5, 11:24 AM CDTRiver Flood WarningLSXAdams8 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXPike8 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXPike5 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXPike7 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXCalhoun9 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXCalhoun7 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXJersey11 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXMadison7 days
Apr 5, 11:24 AM CDTRiver Flood WarningLSXJackson, Randolph10 days
Apr 5, 11:46 AM CDTRiver Flood WarningLSXBrown16 days
Apr 5, 11:46 AM CDTRiver Flood WarningLSXMorgan, Pike15 days
Apr 5, 11:46 AM CDTRiver Flood WarningLSXPike, Scott19 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.